Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 248, NWS Dodge City, KS

July 16, 2019Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2019, 6:28 PM CDT for Clark County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2019, 6:28 PM CDT (23:28 UTC)
Expired
Jul 16, 2019, 6:57 PM CDT
In force
29 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Clark County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WUUS53 KDDC 162328
SVRDDC
KSC025-170015-
/O.NEW.KDDC.SV.W.0248.190716T2328Z-190717T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
628 PM CDT Tue Jul 16 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clark County in southwestern Kansas...

* Until 715 PM CDT.

* At 628 PM CDT, a severe thunderstorm was located near Acres, moving
  east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ashland, Sitka and Acres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3702 9991 3717 9994 3726 9961 3706 9958
TIME...MOT...LOC 2328Z 249DEG 15KT 3713 9983 

HAIL...1.25IN
WIND...60MPH
 
$$

GERARD
1 follow-up statement
174 
WWUS53 KDDC 162357
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
657 PM CDT Tue Jul 16 2019

KSC025-170006-
/O.CAN.KDDC.SV.W.0248.000000T0000Z-190717T0015Z/
Clark KS-
657 PM CDT Tue Jul 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARK COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3702 9991 3717 9994 3726 9961 3706 9958
TIME...MOT...LOC 2356Z 249DEG 15KT 3717 9969 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:42 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 16, 1:42 PM CDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
142 PM CDT Tue Jul 16 2019

...Updated short and long term sections...

.SHORT TERM...(This evening through Wednesday)
Issued at 141 PM CDT Tue Jul 16 2019

An upper level ridge sits across the Southern United States with
surface high pressure to the east and a trough of low pressure to
the west. This will lead to southerly winds across western Kansas
through tomorrow. A few storms are expected to form across eastern
Colorado this evening but once again dissipate before reaching the
CWA. However, an increase in cloud cover is possible across far
western Kansas. Lows overnight are progged to only dip into the
upper across west central Kansas to mid 70s across south central
Kansas. Skies become mostly clear by tomorrow morning and continue
throughout the day. The pressure gradient tightens tomorrow
creating breezy conditions across western Kansas. Highs tomorrow
afternoon look to reach around 100 degrees.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 141 PM CDT Tue Jul 16 2019

Summer like conditions continue as an upper level high sprawls out
across the Southern United States with high pressure being the
dominate feature at the surface across the Central Plains through
Sunday. A surface trough will be in place across eastern Colorado
leading to southerly winds across western Kansas through Sunday.
Thunderstorms are expected to form across the higher terrain of
eastern Colorado each afternoon, but models suggest these storms
to dissipate before reaching the KS/CO border. However, a stray
storm can not be ruled out during the evening hours. A cold front
may move through the area Sunday with an increase in thunderstorm
probabilities. This will be watched as this event comes closer to
the present. As for temperatures, highs will reach to around 100
degrees through Saturday with lows in the 60s to low 70s.
Temperatures then cool down into the 80s and 90s Sunday into the
first part of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Jul 16 2019

VFR conditions will prevail through tonight with winds from the
south. A few wind gusts this afternoon will exceed 20 knots. Winds
shift to the south southwest tomorrow and increase in speed as the
pressure gradient tightens.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  74 101  76 /  30   0   0  10
GCK  98  71 103  71 /  20   0  10  20
EHA 100  72 100  71 /  10  10  10  20
LBL  98  73 101  72 /  20   0   0  10
HYS  96  74 103  75 /  10   0   0  20
P28  99  76 103  78 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 16, 3:15 AM CDT, 15 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
315 AM CDT Tue Jul 16 2019

KSZ030-031-043>046-061>066-074>081-084>090-170815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
315 AM CDT Tue Jul 16 2019 /215 AM MDT Tue Jul 16 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for rain showers and possibly even a few
isolated thunderstorms early this morning. Wind gusts up to 40 mph
and lightning will be the main hazards this morning.

Highs today will be around 100 degrees and the afternoon heat
index will range from 98 to around 103 between 1 and 6 pm.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

There will be a slight chance for thunderstorms Wednesday night.
The main hazards from these storms will wind gusts of 45 to 55
mph and lightning.

The high temperatures Wednesday through Saturday will range from
100 to 104. The afternoon heat index each day late week will range
from 100 to around 104 degrees.

Fire Risk levels will be on the increase Thursday and Friday west
of highway 83.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Excessive heat: Significant risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Significant risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 16, 6:15 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
615 PM CDT Tue Jul 16 2019

KSZ088-170000-
Clark KS-
615 PM CDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLARK COUNTY UNTIL
700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Acres, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Acres.

LAT...LON 3700 9995 3713 9997 3717 9961 3700 9960
TIME...MOT...LOC 2315Z 263DEG 16KT 3706 9987

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:15 PM CDTSpecial Weather StatementDDCClark45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.